Oregon, 2006

Heat in Oregon, July 20 to 24, 2006

July 20 to 24, 2006 · NWS PQR · 13 events in 13 counties and zones

An unusually strong ridge of high pressure brought several days of record breaking hot and humid weather to NW Oregon. An Excessive Heat Warning was issued the afternoon of July 20th, and persisted through July 24th.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

An unusually strong ridge of high pressure brought several days of record breaking hot and humid weather to NW Oregon. An Excessive Heat Warning was issued the afternoon of July 20th, and persisted through July 24th. Many cities in Oregon saw record-breaking daily high temperatures for multiple days in a row. Some of the highest maximum temperatures from around the area over the time period are as follows:On July 21st:Astoria reported 81 degrees;McMinnville reported 106 degrees;Scappoose reported 106 degrees;Aurora reported 105 degrees;Portland reported 104 degrees, breaking the old record of 101 set in 1994;Troutdale reported 105 degrees, breaking the old record of 103 set in 1994;Hillsboro reported 108 degrees, breaking the old record of 101 set in 1994, and tying the all-time high temperature set on July 19, 1956.On July 23rd:Salem reported 105 degrees;Eugene reported 105 degrees; breaking the old record of 103 set in 2004.Many daily maximums were between 10 and 20 degrees above normal. A few sites reported record high minimum temperatures during this very humid event; a couple broke all-time record high minimums as well. Fortunately, there were no human fatalities attributed to this event; however, 35 dogs reportedly perished in a kennel on July 21st. Also, 4500 homes lost power during this event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Jul 20, 8:00 AM PST, 3 hours earlier.

Area forecast discussion, Jul 20, 8:00 AM PST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
900 AM PDT THU JUL 20 2006

.SYNOPSIS...AN UPPER LEVEL HIGH PRESSURE SYSTEM WILL STRENGTHEN
OVER THE WESTERN U.S. AND REMAIN STRONG THROUGH THE WEEKEND BRINGING
VERY HOT WEATHER TO THE AREA EXCEPT THE COAST. THE HIGH WILL REMAIN
EARLY NEXT WEEK...BUT WEAKEN SOME ALLOWING LOW LEVEL ONSHORE FLOW TO
STRENGTHEN FOR SOME COOLING BY TUESDAY.
&&

.SHORT TERM...STRONG HIGH PRESSURE BUILDING OVER THE PACIFIC
NORTHWEST. SURFACE PRESSURE GRADIENTS ARE SHOWING A GOOD OFFSHORE
TREND AND THE SALEM SOUNDING IS BEGINNING TO SHOW SOME WARMING.
SURFACE TEMPERATURES HAVE YET TO RESPOND MUCH. TODAY WILL BE WARMER
BUT THERE IS A SIGNIFICANT AMOUNT OF COOLER AIR TO OVERCOME THIS
MORNING AND THICKNESS IS JUST STARTING TO BUILD TODAY. THE DIFFERENCE
WILL COME TONIGHT WHEN THE OFFSHORE FLOW PREVENTS MARINE AIR FROM
COOLING THE INTERIOR. THE NAM-WRF MODEL SHOWS A STRONG THERMAL TOUGH
OVER THE WILLAMETTE VALLEY TOMORROW WITH A WEAK EASTERLY FLOW
INTO THE VALLEY. WITH THE STRONG HEIGHTS SHOWN IN ALL THE MODELS
EXPECT RECORD HIGH TEMPERATURES IN MANY AREAS TOMORROW WITH DRAMATIC
WARNING OVER TODAYS HIGHS. NAM AND NGM STATISTICAL GUIDANCE HAVE
TRENDED HOTTER AND HOTTER AS WE APPROACH THE EVENT...WHICH IS TYPICAL
AS CLIMATOLOGY BECOMES LESS OF A FACTOR IN THE EQUATIONS AS YOU GET
CLOSER TO DAY 1. BOTH FRIDAY AND SATURDAY WILL BE VERY HOT BUT I
THINK SATURDAY WILL BE THE HOTTEST DAY IN THE WILLAMETTE
VALLEY...WITH A BIT OF COOLING ALONG THE COAST. OVERNIGHT LOWS FOR
THE NEXT THREE NIGHTS WILL APPROACH RECORDS AS WELL AND THIS WILL
RESULT IN VERY UNCOMFORTABLE...AND DANGEROUS HEAT CONDITIONS.
THEREFORE WILL EXTEND THE HEAT WARNING THROUGH SUNDAY. SCHNEIDER

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
EXTENDED MODELS IN DECENT AGREEMENT IN KEEPING A LARGE
RIDGE OVER THE PACNW THROUGH THE EXTENDED. SUBTLE WEAKENING OF THE
RIDGE AND ONSHORE FLOW SHOULD BRING ONLY A SMALL AMOUNT OF RELIEF TO
THE HEAT ON SUN...THEN MON-TUE MODELS SUGGEST A WEAK WAVE MOVING
ACROSS THE TOP OF THE RIDGE...WHICH SHOULD MODERATE TEMPS A LITTLE
MORE WITH LOWER UPPER HEIGHTS AND BETTER ONSHORE FLOW.

&&

.AVIATION...SURFACE HIGH PRESSURE OVER BRITISH COLUMBIA TODAY AND
TONIGHT WILL GIVE A DRY N TO NE LOW LEVEL FLOW. VFR CONDITIONS WILL
COVER THE ENTIRE AREA.

&&

.MARINE...HIGH PRESSURE OFFSHORE EXTENDING INTO BRITISH COLUMBIA
WILL GIVE NORTHERLY WINDS TO THE COASTAL WATERS FOR THE NEXT SEVERAL
DAYS. A THERMAL TROUGH OVER NW CA WILL EXTEND N ACROSS WESTERN
OREGON THIS AFTERNOON AND CONTINUE INTO THE WEEKEND. SMALL CRAFT
WINDS WILL DEVELOP OVER THE COASTAL WATERS THIS AFTERNOON AND
CONTINUE THROUGH FRI AND BEYOND.

&&

&&

.WA/OR...SMALL CRAFT ADVISORY FOR WIND CASCADE HEAD TO FLORENCE
          THU THRU FRI
         SMALL CRAFT ADVISORY FOR WIND CAPE SHOALWATER TO FLORENCE
          THU THROUGH FRIDAY..
         EXCESSIVE HEAT WARNING THURSDAY THROUGH SUNDAY FOR
          ALL INLAND AREAS OF SW WA AND NW OREGON.

&&

.PRELIMINARY POINT POPS...
AST 00000   PDX 00000   SLE 00000   EUG 00000

MORE WEATHER INFORMATION ONLINE AT...
Http://weather.gov/portland

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Jul 20, 5:00 AM PST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
600 AM PDT THU JUL 20 2006

ORZ003>010-012-WAZ020-022-023-039-040-211300-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-WILLAPA HILLS-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
600 AM PDT THU JUL 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT
EXCESSIVE HEAT WARNING IN EFFECT THIS AFTERNOON THROUGH TONIGHT.
A VERY WARM AIR MASS WILL DEVELOP OVER THE AREA TODAY WITH
TEMPERATURES ABOUT 10 TO 15 DEGREES ABOVE THE NORMAL OF 80 TO 85.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
EXCESSIVE HEAT WARNING IN EFFECT THROUGH FRIDAY EVENING WHILE AN
EXCESSIVE HEAT WATCH REMAINS IN EFFECT FOR SAT AND MAY CONTINUE
INTO SUN.
THE AIRMASS CONTINUES TO WARM FRI INTO SAT WITH HIGH TEMPERATURES
HOVERING AROUND 100 DEGREES. A LITTLE COOLING IS EXPECTED FOR SUN.

.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS ARE NOT LIKELY TO BE NEEDED TODAY.

ORZ001-002-011-013-WAZ019-021-211300-
NORTH OREGON COAST-CENTRAL OREGON COAST-NORTHERN OREGON CASCADES-
CASCADES IN LANE COUNTY-SOUTH WASHINGTON CASCADES-
SOUTH WASHINGTON COAST-
600 AM PDT THU JUL 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS ARE NOT LIKELY TO BE NEEDED TODAY

In the hours before

Special weather statement, Jul 20, 10:51 AM PST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
1151 AM PDT THU JUL 20 2006

WAZ019-040-211900-
SOUTH WASHINGTON CASCADES-SOUTH WASHINGTON CASCADE FOOTHILLS-
INCLUDING THE CITIES OF...COLDWATER RIDGE VISITORS CENTER...
MOUNT ST. HELENS...TOUTLE...ARIEL...COUGAR
1151 AM PDT THU JUL 20 2006

...WIND FORECAST FOR MOUNT ST HELENS FOR PLANNING PURPOSES...

.SYNOPSIS...LIGHT NORTHWEST WINDS NEAR THE SURFACE WILL SHIFT TO THE
NORTHEAST THIS AFTERNOON AS SURFACE HIGH PRESSURE SHIFTS OFF
THE PACIFIC AND IN ACROSS SOUTHERN BRITISH COLUMBIA. ALOFT WESTERLY
WIND WILL BECOME SOUTHERLY AND LIGHTER BY TODAY AS A STRONG RIDGE
OF HIGH PRESSURE BUILDS IN OVER THE WESTERN U.S.

==================================================================
KEY TO DECODING THE WIND DATA... FORMAT... 168025 WHERE FIRST THREE
DIGITS ARE THE WIND DIRECTION AND THE LAST THREE DIGITS ARE THE WIND
SPEED. IN THIS EXAMPLE, WIND IS FROM 168 (SOUTH) AT 25 MPH.

***** ALL WIND DATA ARE IN MILES PER HOUR *****
==================================================================

SALEM OBSERVED BALLOON SOUNDING WINDS AT 0500 PDT ON 7/20

   200 FT      340003 (MPH)
   500 FT      350008 (MPH)
  1000 FT      015017 (MPH)
  2000 FT      015018 (MPH)
  2700 FT      010018 (MPH)
  3000 FT      005018 (MPH)
  4000 FT      005016 (MPH)
  5000 FT      015015 (MPH)
  5000 FT      015015 (MPH)
  6000 FT      015012 (MPH)
  7000 FT      005010 (MPH)
  8000 FT      340010 (MPH)
  9000 FT      305009 (MPH)
 10400 FT      265008 (MPH)
 12000 FT      240008 (MPH)
 14000 FT      235013 (MPH)
 15000 FT      235013 (MPH)
 16000 FT      240008 (MPH)
 19300 FT      290009 (MPH)
 20000 FT      310010 (MPH)
 21000 FT      340014 (MPH)
 24900 FT      040008 (MPH)
 25000 FT      040008 (MPH)
 30000 FT      280003 (MPH)
 31800 FT      290003 (MPH)
 35000 FT      055012 (MPH)
 35900 FT      055014 (MPH)
 37000 FT      055014 (MPH)
 40000 FT      120015 (MPH)
 40700 FT      130013 (MPH)
 46500 FT      225007 (MPH)
 50000 FT      235018 (MPH)
 54000 FT      280008 (MPH)
 54700 FT      255003 (MPH)

FORECAST WINDS FOR MOUNT ST HELENS
ELEV.   07/20 0500PDT  07/20 1700PDT  07/21 0500PDT  07/21 1700PDT
  3000         053009         030003         109009         318005
  6000         032007         077008         145006         017002
  9000         326004         133010         215011         204005
 12000         278004         172010         229020         231010
 15000         287009         171009         230015         245010
 18000         316013         165009         221015         243012
 21000         317013         169014         209016         226017
 24000         300014         160019         198023         208023
 27000         299015         157022         193030         201026
 30000         319014         159024         193038         204037
 33000         337013         155027         197040         209050
 36000         343012         148029         202036         212060
 39000         327011         162028         202038         208052
 42000         298011         184026         200033         205044
 45000         259012         212023         197023         204035
 48000         252012         221019         189017         191028
 51000         259011         219014         178014         170021

Event by event

13 heat. Local standard time, as filed.

Heat, Cascade Foothills in Lane County

When
July 20, 11:00 AM PST to July 24, 8:00 PM PST
Where
Cascade Foothills in Lane County forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Heat, Cascades in Lane County

When
July 20, 11:00 AM PST to July 24, 8:00 PM PST
Where
Cascades in Lane County forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Heat, Central Coast Range of W Oregon

When
July 20, 11:00 AM PST to July 24, 8:00 PM PST
Where
Central Coast Range of W Oregon forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Heat, Central Oregon Coast

When
July 20, 11:00 AM PST to July 24, 8:00 PM PST
Where
Central Oregon Coast forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Heat, Central Willamette Valley

When
July 20, 11:00 AM PST to July 24, 8:00 PM PST
Where
Central Willamette Valley forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Heat, Coast Range of Nw Oregon

When
July 20, 11:00 AM PST to July 24, 8:00 PM PST
Where
Coast Range of Nw Oregon forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Heat, Greater Portland Metro Area

When
July 20, 11:00 AM PST to July 24, 8:00 PM PST
Where
Greater Portland Metro Area forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Heat, Lower Columbia

When
July 20, 11:00 AM PST to July 24, 8:00 PM PST
Where
Lower Columbia forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Heat, North Oregon Cascades Foothills

When
July 20, 11:00 AM PST to July 24, 8:00 PM PST
Where
North Oregon Cascades Foothills forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Heat, Northern Oregon Cascades

When
July 20, 11:00 AM PST to July 24, 8:00 PM PST
Where
Northern Oregon Cascades forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Heat, Northern Oregon Coast

When
July 20, 11:00 AM PST to July 24, 8:00 PM PST
Where
Northern Oregon Coast forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Heat, Southern Willamette Valley

When
July 20, 11:00 AM PST to July 24, 8:00 PM PST
Where
Southern Willamette Valley forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Heat, Western Columbia River Gorge

When
July 20, 11:00 AM PST to July 24, 8:00 PM PST
Where
Western Columbia River Gorge forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2006Every state in 2006This day in weather historyWarnings in Oregon, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5523146, 5523147, 5523148, 5523149, 5523150, 5523151, 5523152, 5523153, 5523154, 5523155, 5523156, 5523157, 5523158.